Study title and authors:
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/14695047
This paper reports of two women who experienced significant cognitive impairment related to statin therapy. One woman took atorvastatin, and the other first took atorvastatin, then was rechallenged with simvastatin.
Both of the patients showed decreased cognition that was slow in onset, with progressively worsening symptoms related to statin therapy. In both patients, the cognitive impairment completely resolved within one month after statin discontinuation.
(i) A 67-year-old woman was been treated for high blood pressure, "high" cholesterol and type two diabetes.
(ii) The patient was taking levothyroxine, hormone replacement therapy, glyburide, lisinopril, metoprolol, and atorvastatin. Two months before the patient's visit, her atorvastatin dosage had been increased from 10 mg to 20 mg/day. The patient had been taking 10 mg/day for one year with no reported adverse effects. No other changes to the patient's drug regimen had been made.
(iii) The patient experienced new-onset cognitive impairment, which was reported by the patient and her family. Significant impairment in short-term memory was demonstrated on mental status examination. Her family reported behavior changes characterized by mood alteration, lack of interest in routine activities, diminished memory, and social impairment.
(iv) Atorvastatin was discontinued, and one month later, the patient and her family noted a dramatic improvement in her mood, memory, motivation, and a return to normal functioning. Repeated mental status examination also demonstrated remarkable improvement in her short-term memory.
(i) A 68-year-old woman came to a hypertension referral center for initial evaluation. She reported a 20-year personal medical history of high blood pressure. The patient had no known drug allergies, no history of smoking or alcohol consumption, and no psychiatric history or memory impairment. She reported an active lifestyle, with a healthy diet and routine, structured exercise at least five days per week; her long-term drug regimen consisted of lisinopril, estradiol, and atenolol.
(ii) The patient's assessment revealed intact memory with normal judgment and insight. Although her blood pressure was not optimally controlled, physical examination was unremarkable. Hydrochlorothiazide was added to her drug regimen at her initial visit. After laboratory assessment revealed "high" cholesterol, atorvastatin 10 mg per day was begun.
(iii) Approximately nine months after the initial visit, the patient's daughter reported noticeable memory impairment, cognitive decline, and behavior changes. According to the daughter, the patient was forgetting scheduled routine social events and appointments. She also neglected her longstanding exercise program and had complaints of weakness in her extremities and a lack of energy. The daughter felt that the progressive cognitive decline and symptoms were associated with the start of atorvastatin therapy.
(iv) The patient discontinued atorvastatin on her own, which resulted in both physical and cognitive improvement in one week, as reported by the patient and her daughter.
(v) The patient was rechallenged with atorvastatin one month after her symptoms resolved, and the cognitive impairment and other symptoms returned three weeks later.
(vi) Atorvastatin was again discontinued; no other changes were made in concurrent drugs. After one month the patient reported memory improvement and resolution of weakness and tiredness. Mental status examination demonstrated a return to baseline. She had also resumed her routine exercise and social activities.
(vii) She then started Simvastatin 20 mg per day.
(viii) Approximately seven weeks later, the patient and her daughter called to report a return of the memory impairment and cognitive decline. The patient also had complaints of lower extremity weakness and aches.
(ix) Simvastatin was discontinued and, once again, her symptoms resolved in three weeks.
Cholesterol is essential in the formation of myelin. (Myelin is a substance rich in fats and proteins that forms layers around the nerve fibers and acts as insulation. The nerve can be likened to an electrical cable; the axon, or nerve fiber that transmits the nerve impulse, is like the copper wire; and the myelin sheath is like the insulation around the wire. Myelin is present in both the central nervous system and the peripheral nervous system).
Statin-induced dementia may be caused by statins decreasing the amount of central nervous system cholesterol below the critical value necessary for the formation of myelin. Inadequate myelin production results in demyelination of nerve fibers in the central nervous system, resulting in memory loss.
Once the offending statin is removed from the patient's system, myelin stores are replenished and mental status returns to normal. In the two patients, who received simvastatin, mental status returned to normal within one month of discontinuing the statin.
In addition to demyelination of nerves in the central nervous system, nerves in the peripheral nervous system may be affected. Patients may experience tingling sensations of the extremities and loss of the sense of touch secondary to peripheral nervous system demyelination. The second patient experienced some peripheral adverse effects.
Dr. King concludes: "Clinicians should be aware of cognitive impairment and dementia as potential adverse effects associated with statin therapy".
More information on this subject: Books : Scientific Studies : Other Websites : Videos : Food Mall